Selected pharmacokinetic issues of the use of antiepileptic drugs and parenteral nutrition in critically ill patients
Citation and License
Nutrition Journal 2010, 9:71 doi:10.1186/1475-2891-9-71Published: 31 December 2010
To conduct a systematic review for the evidence supporting or disproving the reality of parenteral nutrition- antiepileptic drugs interaction, especially with respect to the plasma protein-binding of the drug.
The articles related to the topic were identified through Medline and PubMed search (1968-Feburary 2010) for English language on the interaction between parenteral nutrition and antiepileptic drugs; the search terms used were anti-epileptic drugs, parenteral nutrition, and/or interaction, and/or in vitro. The search looked for prospective randomized and nonrandomized controlled studies; prospective nonrandomized uncontrolled studies; retrospective studies; case reports; and in vitro studies. Full text of the articles were then traced from the Universiti Sains Malaysia (USM) library subscribed databases, including Wiley-Blackwell Library, Cochrane Library, EBSCOHost, OVID, ScienceDirect, SAGE Premier, Scopus, SpringerLINK, and Wiley InterScience. The articles from journals not listed by USM library were traced through inter library loan.
There were interactions between parenteral nutrition and drugs, including antiepileptics. Several guidelines were designed for the management of illnesses such as traumatic brain injuries or cancer patients, involving the use of parenteral nutrition and antiepileptics. Moreover, many studies demonstrated the in vitro and in vivo parenteral nutrition -drugs interactions, especially with antiepileptics.
There was no evidence supporting the existence of parenteral nutrition-antiepileptic drugs interaction. The issue has not been studied in formal researches, but several case reports and anecdotes demonstrate this drug-nutrition interaction. However, alteration in the drug-free fraction result from parenteral nutrition-drug (i.e. antiepileptics) interactions may necessitate scrupulous reassessment of drug dosages in patients receiving these therapies. This reassessment may be particularly imperative in certain clinical situations characterized by hypoalbuminemia (e.g., burn patients).